Daptomycin: risk of eosinophilic pneumonia
- Medicines and Healthcare products Regulatory Agency
- 10 February 2011
- Therapeutic area:
- Infectious disease
If eosinophilic pneumonia is suspected, daptomycin should be discontinued immediately and if appropriate the patient treated with corticosteroids.
Article date: February 2011
Daptomycin (Cubicin▼) is indicated for the treatment of complicated skin and soft-tissue infections, right-sided infective endocarditis due to Staphylococcus aureus and S aureus bacteraemia when associated with right-sided infective endocarditis or with complicated skin and soft-tissue infections.
Risk of eosinophilic pneumonia
Since daptomycin was licensed in 2006, there have been case reports globally of eosinophilic pneumonia and pulmonary eosinophilia associated with its use. Although the exact incidence of eosinophilic pneumonia associated with daptomycin is unknown, to date the reporting rate is very low (<1/10 000). In severe cases, hypoxic respiratory insufficiency requiring mechanical ventilation may occur, making prompt recognition of the clinical syndrome critical.
The most common symptoms of eosinophilic pneumonia include cough, fever, and dyspnoea. Diagnostic findings include increased eosinophils in the lung tissue or bronchoalveolar lavage fluid, along with diffuse infiltrates on chest radiographs. Although clinical suspicion should be raised if there is an elevated peripheral eosinophil count in the setting of pulmonary infiltrates, there have been cases of eosinophilic pneumonia with normal peripheral eosinophil counts.
Advice for healthcare professionals:
- the most common symptoms of eosinophilic pneumonia include cough, fever, and dyspnoea (see above for further diagnostic criteria). Most cases have occurred after 2 weeks of treatment
- healthcare professionals should react promptly to signs of eosinophilic pneumonia with daptomycin treatment; daptomycin should be discontinued immediately and if appropriate the patient treated with corticosteroids
- daptomycin should not be readministered to patients who have experienced eosinophilic pneumonia with this drug
- report suspected adverse reactions with daptomycin through the Yellow Card Scheme—see www.yellowcard.gov.uk. When reporting please provide as much information as possible, including information about medical history, any concomitant medication, onset, and treatment dates
BNF section 5.1.7 Some other antibacterials
Article citation: Drug Safety Update Feb 2011, vol 4 issue 7: A2.
Published: 10 February 2011
Therapeutic area: Infectious disease